Ambien and other prescription sleep medications are getting a new “black box” warning label from the U.S. Food and Drug Administration (FDA). This type of label is the strongest that the agency issues, calling attention to side effects that can lead to serious injury or death.
The change follows the FDA’s evaluation of reports describing “rare but serious” incidents that occurred when users of these medications experienced complex sleep behaviors: sleepwalking, sleep driving “and engaging in other activities while not fully awake,” FDA representatives wrote yesterday (April 30) in a drug safety announcement.
A prominent boxed warning will now appear on patient medication guides and prescription information for insomnia drugs such as Ambien (generic name zolpidem), Sonata (generic name zaleplon), Lunesta (generic name eszopiclone) and others, according to the announcement. [7 Bizarre Drug Side Effects]
Another of the FDA’s most stringent warnings — a contraindication, which recommends avoiding a drug under certain conditions — will also be included, advising people who have already experienced complex sleep behaviors while using these drugs to stop use.
The FDA investigated data spanning 26 years, and found 66 examples of complex sleep behaviors associated with these medications. Patients performed actions that led to hypothermia or lost limbs after exposure to extreme cold; there were instances of carbon-monoxide poisoning, drowning, apparent suicide attempts, self-inflicted gunshot wounds and car crashes — with the patient at the wheel.
In most cases, the patients did not even remember the incidents that led to their injuries, according to the FDA.
As these findings were based just on case reports in medical literature and accounts that were sent directly to the FDA, it’s possible that there are even more examples of injury from complex sleep behaviors that have not been documented, FDA officials said.
Millions of Americans experience insomnia and rely on medication to help them sleep, but “it’s important that patients and health care professionals are aware of the risk,” FDA Acting Commissioner Dr. Ned Sharpless said in a statement.
“These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses,” Sharpless said.
It is not well understood how these medications trigger complex sleep behaviors that can lead to injury, FDA officials said. The agency will continue to monitor insomnia medications and evaluate the risks that are linked to them, to determine if further actions will be required, Dr. Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, said in the statement.
Originally published on Live Science.